Hail, Susquehanna
- When
- June 24, 4:45 PM EST
- Where
- Susquehanna County, Forest City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.650, -75.470
An area of low pressure moved across Pennsylvania on the 24th triggered a couple severe thunderstorms in northeast Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An area of low pressure moved across Pennsylvania on the 24th triggered a couple severe thunderstorms in northeast Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 24, 2:37 PM EST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 337 PM EDT Sun Jun 24 2018 .SYNOPSIS... Showers and thunderstorms in NY and PA ahead of a cold front will continue into this evening. High pressure will bring drier air into the region for Monday and Tuesday. && .NEAR TERM /THROUGH TUESDAY/... 3 pm update... Minor changes. Forecast for this period in good shape still. Showers and a few thunderstorms now into tonight then high pressure Monday and Monday night. Showers and a few thunderstorms over most of the CWA this afternoon. Low pressure in eastern NY is trailing a weak front through the twin tiers focusing the thunderstorms with heavy rain near it. NEPA is the most unstable with more sun and higher temperatures. About 1k Cape all surface based. Lesser amounts in the southern tier to nothing in the north. Wind shear is around 35 kts. Thunderstorms will have gusty winds and heavy rain. Not expecting any to be severe or cause flash flooding. The best storms are still upstream in central PA. This is ahead of an upper level trough and short wave. This batch of showers and thunderstorms will move through NEPA and the southern tier of NY between 5 and 8 PM. So far no damage reported. Behind this cluster of showers and thunderstorm coverage will decrease quickly. Thunderstorms will end by midnight and showers shortly after from west to east. Dry air will come in quickly late tonight behind a cold front and ahead of Canadian high pressure. Skies stay cloudy to mostly cloudy most of the night but lows fall into the mid and upper 50s with the cold air advection. Skies will become mostly sunny by noon. Northwest to north will increase to 10 mph with higher gusts. High temperatures will rise to be between 70 and 75. Monday night will be cool for late June. Very good raditional cooling with high pressure over the area proving calm winds and clear skies. Lows will be mostly in the mid and upper 40s. About 10 degrees below average. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/... Generally a dry and seasonable period in the wake of the early week system and ahead of an Great lakes and Ohio Valley complex approaching later. Tuesday looks sunny and dry as high pressure slides off to the southeast and upper heights build. Cold front approaches for Wednesday but dry air and slow to break down ridging should keep much of the area dry through the day. Exception may be over the Finger Lakes where some late day showers could move in. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Cold front pushes through Wednesday night and early Thursday with showers and thunderstorms likely. Late night timing of the frontal passage will limit the available energy and the severe potential. Still, it is a strong system with moderate deep layer shear so some isolated severe storms are possible. Limited cold air advection behind the system but with the northwest flow and the lowered heights lingering some showers possible over the far north and east on Thursday. Big upper high builds for the weekend with 591dm 500mb high over the area on Saturday. This will suppress any afternoon convection and push temperatures into the upper 80s and some low 90s for highs. With the increase in humidity, heat advisory flags may be needed. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... 130 pm update... Highly variable conditions still with showers and thunderstorms moving through. Heavy rain has dropped conditions to IFR at times. Conditions outside of the convection is VFR. Convection will end this evening. One more batch of thunderstorms expected to go through south central NY and NEPA up to 01Z. This evening into early morning generally MVFR cigs and VFR vsbys. Cigs become VFR from north to south between 08 and 13z Monday. After that VFR with dry air and high pressure. West winds at 5 to 10 kts shifting to NW this aftn and evening. Late tonight NW to N winds at 5 kts then increasing to 10 kts Monday with higher gusts. Outlook... Monday afternoon through Tuesday...VFR. Wednesday through Thursday...Restrictions possible in showers and storms. Friday...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...TAC NEAR TERM...TAC SHORT TERM...DGM LONG TERM...DGM AVIATION...TAC
Hazardous Weather Outlook National Weather Service Binghamton NY 243 PM EDT Sun Jun 24 2018 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-251845- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 243 PM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A system is expected to bring a round of showers and thunderstorms Wednesday afternoon and evening. Some storms may be strong to severe with gusty winds and perhaps locally heavy rainfall. Also, building heat and humidity is expected late in the week. Monitor the forecast in the coming days as details become clearer. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Binghamton NY
414 PM EDT SUN JUN 24 2018
PAZ038-039-242115-
Susquehanna PA-Bradford PA-
414 PM EDT SUN JUN 24 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
SUSQUEHANNA AND SOUTHEASTERN BRADFORD COUNTIES UNTIL 515 PM EDT...
At 414 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Le Raysville to Ogdensburg. Movement was
east at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Rush, Towanda, Canton, West Franklin, Wysox, Montrose, Sheshequin,
Ulster, Wilmot and Hollenback.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4193 7633 4192 7577 4165 7612 4164 7620
4158 7621 4155 7625 4158 7674 4160 7688
4168 7688
TIME...MOT...LOC 2014Z 259DEG 30KT 4188 7622 4161 7701
BJTSpecial Weather Statement National Weather Service Binghamton NY 451 PM EDT SUN JUN 24 2018 PAZ039-242145- Susquehanna PA- 451 PM EDT SUN JUN 24 2018 ...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SUSQUEHANNA COUNTY UNTIL 545 PM EDT... At 450 PM EDT, Doppler radar was tracking a strong thunderstorm over Montrose, moving east at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Jackson, Springville, Montrose, Dimock, Harford, New Milford, Ararat, Hop Bottom, Thompson and Gibson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4171 7608 4191 7599 4186 7549 4165 7551 TIME...MOT...LOC 2050Z 283DEG 21KT 4181 7592 BJT
Special Weather Statement
National Weather Service Binghamton NY
456 PM EDT SUN JUN 24 2018
PAZ038-039-043-242200-
Wyoming PA-Susquehanna PA-Bradford PA-
456 PM EDT SUN JUN 24 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN SUSQUEHANNA...
SOUTHEASTERN BRADFORD AND WYOMING COUNTIES UNTIL 600 PM EDT...
At 456 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Albany, or 8 miles southwest of Wyalusing, moving east at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Falls, Tunkhannock, Wilmot, Hollenback, Mehoopany, Nicholson,
Wyalusing, Meshoppen, Forkston and Laceyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4148 7624 4154 7622 4156 7648 4171 7647
4167 7572 4145 7587
TIME...MOT...LOC 2056Z 270DEG 34KT 4159 7639
BJTSpecial Weather Statement National Weather Service Binghamton NY 532 PM EDT SUN JUN 24 2018 PAZ039-040-044-072-242230- Southern Wayne PA-Susquehanna PA-Northern Wayne PA-Lackawanna PA- 532 PM EDT SUN JUN 24 2018 ...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SUSQUEHANNA... NORTHEASTERN LACKAWANNA AND CENTRAL WAYNE COUNTIES UNTIL 630 PM EDT... At 532 PM EDT, Doppler radar was tracking a strong thunderstorm over Royal, or 7 miles northwest of Carbondale, moving east at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carbondale, Archbald, Honesdale, Clifford, Jermyn, Forest City, Mayfield, South Canaan, Waymart and Vandling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4145 7520 4157 7576 4176 7566 4174 7506 TIME...MOT...LOC 2132Z 281DEG 25KT 4165 7560 BJT
Special Weather Statement
National Weather Service Binghamton NY
539 PM EDT SUN JUN 24 2018
PAZ043-044-047-242230-
Wyoming PA-Luzerne PA-Lackawanna PA-
539 PM EDT SUN JUN 24 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN
LACKAWANNA...LUZERNE AND SOUTHEASTERN WYOMING COUNTIES UNTIL 630 PM
EDT...
At 538 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Falls to near Rohrsburg. Movement was east at
35 mph.
Dime size hail and winds in excess of 45 mph will be possible with
these storms.
Locations impacted include...
Scranton, Wilkes-Barre, Hazleton, Muhlenberg, Dunmore, Kingston,
Nanticoke, Plains, Old Forge and Pittston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4095 7621 4114 7623 4114 7628 4116 7630
4120 7632 4127 7631 4146 7586 4141 7545
4131 7544 4124 7549 4122 7555 4112 7564
4113 7568 4109 7577 4105 7577 4101 7574
4090 7603
TIME...MOT...LOC 2138Z 286DEG 30KT 4145 7586 4115 7638
MJMThe Binghamton radar (KBGM), 74 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds knocked down numerous trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768921, 768920.